Skip Nav
LilSugar Awards
Vote For Your Favorite Kids' Product in the POPSUGAR LilSugar Awards!
Photography
Why This Boy Planned a Princess Surprise For His Little Sister Will Leave You Sobbing
Parenting
7 Things Your Kids Will Remember About You When They're Grown Up

FDA Warns Against Medicines With Codeine For 18 and Under

FDA Announces No Child Under 18 Should Take Cough Syrup With Codeine

The FDA announced on April 20 an update to two previous safety warnings from July and September 2015 informing against the use of prescription medications containing codeine for children under the age of 12, expanding the age restriction to 18 and under. Codeine and tramadol, both found in some cough medicines and pain relievers, are opioids, a type of narcotic that could cause dangerously slowed breathing in some children, which could lead to death.

These medications were found to have particularly adverse effects in kids ages 12 to 18 who are obese or may have conditions such as obstructive sleep apnea or severe lung disease, as they further increase the risk of breathing difficulties. However, the FDA warns against the use of these medications in any child, especially under the age of 12.

"This is something we've been watching for several years," Douglas Throckmorton, the deputy director for regulatory programs at the FDA's Center for Drug Evaluation and Research, told NPR. "They are powerful, effective medicines when used right [but] they can cause a lot of harm when they're not."

ADVERTISEMENT

"My concern, were I to be prescribing codeine in children, would be that I would, frankly, kill them," added Maria Pruchnicki, a pharmacist and associate professor at the Ohio State University College of Pharmacy.

Although the new warning didn't extend to include over-the-counter medications such as cough syrups, the FDA is considering adding regulations on the labels of these products and recommends that parents talk to a doctor before giving their children these medications. The FDA is also requiring that these prescription drugs have warnings on the label for breastfeeding mothers, as they found "numerous cases of excess sleepiness and serious breathing problems in breastfed infants, including one death" while conducting research.

While they continue looking into safety issues associated with these drugs, the FDA urges caregivers to check medication labels before giving children medication and asks both parents and healthcare professionals to report adverse symptoms and side effects of codeine or tramadol — such as slow or shallow breathing, difficulty or noisy breathing, confusion, excess fatigue, trouble breastfeeding, or limpness — directly to them.

Around The Web
Join The Conversation
Chris Soules Arrested April 2017
Chobani Sues Alex Jones of Infowars
Supermarket Employee Gives Mom Flowers After Son's Tantrum
13 Reasons Why Not Suicide Prevention Poster
What to Do When Your Child Has a Seizure
Why You Should Send Your Kids to Sleepaway Camp
Pediatrician's Post About All Patients Needing Vaccines
What Not to Post on Facebook
Drowning Prevention
Silicon Valley Companies Give Time Off to Protest
From Our Partners
Latest Moms
All the Latest From Ryan Reynolds